Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 8, NWS El Paso, TX

August 10, 2016Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 10, 2016, 11:21 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 11:21 PM MDT (05:21 UTC)
Expired
Aug 11, 2016, 2:15 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 165 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 5.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WGUS54 KEPZ 110521
FFWEPZ
NMC017-110815-
/O.NEW.KEPZ.FF.W.0008.160811T0521Z-160811T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1121 PM MDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTHWESTERN NEW MEXICO...

* UNTIL 215 AM MDT

* AT 1118 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  ACROSS THE SAN VICENTE ARROYO IN RIDGE ROAD BETWEEN WHITE SIGNAL
  AND GRANT COUNTY AIRPORT. OTHER SECTIONS OF THE ARROYO MAY
  BE FLOODED TOO. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SILVER CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3278 10818 3252 10807 3252 10815 3276 10832

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:47 PM MDT, 8 hours 34 minutes earlier.

Area forecast discussion, Aug 10, 2:47 PM MDT, 8 hours 34 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
247 PM MDT WED AUG 10 2016

.SYNOPSIS...
Abundant moisture will help fuel scattered thunderstorms this
evening and Thursday. A few storms may produce very heavy
rainfall. We will see a continued slight chance for rain on Friday
and Saturday. On Sunday we will see deeper moisture move back into
the area and we will see better rain chances for the start of
next week. Temperatures for the weekend into next week will
continue to run several degrees below normal.

&&

.DISCUSSION...
Moisture, Moisture everywhere but not a drop of rain, well that is
not exactly true a lot of people saw at least some rain, but this
deep tropical moisture plume is not living up to what we had
billed it. As I mentioned in yesterday's discussion, we have
plenty of moisture, marginal instability but where is the lift. We
just doon't have a lifting mechanism to get storms up and going.
A quick view of the water vapor satellite shows plenty of
moisture but no short wave or circulation that could really get
storms going. So today we will have some storms over the terrain
and where the sun can pop out for a bit. Where the storms do pop
up they will produce heavy rain, which could lead to some isolated
flooding of low water crossings and flood prone areas, but we are
not expecting to see wide spread heavy rain. An upper level trough
will begin to push the moisture eastward on Thursday, but we will
still see plenty of moisture to give us scattered afternoon and
evening thunderstorms. By Friday and Saturday we will see "drier"
in place so we will see less thunderstorm coverage, but I sure
can't pull the pops from the forecast. Then on Sunday a weak east
push will swing our winds around to the east and begin to move
some deeper moisture back into the region. The models differ here
with the GFS sweeping the deeper moisture and heavy rains back
into the area on Monday and Tuesday while the ECMWF keeps the
deeper moisture and heavy rains just to our south. For now I've
gone with a compromise between the two solutions.

With all the moisture and clouds and rain chances we will continue
to see temperatures running several degrees below normal. As we
"dry" out for Friday and Saturday we will see high temperatures
creep up a little but they will still be a couple of degrees below
normal. On Sunday, Monday and Tuesday the GFS has highs around 15
degrees below normal. I haven't gone that low, but it does look
like the highs will be running 10 degrees below normal. After one
of the hottest July's on record all these below normal
temperature days are much appreciated.

&&

.AVIATION...Valid 11/00Z-12/00Z
Moist air will remain over the region resulting in SCT-BKN050-070
and BKN-OVC100 but with scattered to numerous areas of MVFR and
isolated areas of IFR ceilings and visibilities in showers and
thunderstorms. Local BKN020 OVC060 1-3SM +TSRA WND VRB25G35KT.

&&

.FIRE WEATHER...
Deep moisture remains over the region with best chances for rain
coming in the next 12 to 24 hours. There will be a slow decrease in
moisture starting Friday...but there will still be more than enough
for at least a daily chance for showers and thunderstorms. Another
surge of moisture is possible early next week when heavy rain could
again be a concern. Temperatures will be increasing the next couple
of days as the drier air filters in and fewer clouds are expected
with a drop back below normal for early next week with the moisture
return.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  88  73  91 /  60  60  50  40
Sierra Blanca           66  85  70  88 /  60  60  50  50
Las Cruces              66  86  68  90 /  60  60  50  30
Alamogordo              67  87  70  90 /  60  60  40  30
Cloudcroft              49  66  54  71 /  60  60  50  40
Truth or Consequences   65  83  68  89 /  60  60  40  20
Silver City             58  77  62  81 /  70  60  50  30
Deming                  64  84  69  89 /  60  50  50  30
Lordsburg               63  82  67  88 /  70  50  50  30
West El Paso Metro      68  87  72  90 /  60  60  50  40
Dell City               67  89  70  91 /  60  50  50  40
Fort Hancock            70  88  73  90 /  60  60  50  50
Loma Linda              64  82  67  85 /  60  60  50  40
Fabens                  68  88  71  90 /  60  60  50  40
Santa Teresa            67  87  71  90 /  60  60  50  40
White Sands HQ          67  85  71  90 /  60  60  50  40
Jornada Range           64  85  67  91 /  60  60  50  30
Hatch                   66  85  69  90 /  60  60  50  30
Columbus                65  86  69  90 /  60  50  50  40
Orogrande               67  87  70  89 /  60  60  50  40
Mayhill                 54  74  57  75 /  60  60  50  40
Mescalero               54  74  58  78 /  60  60  50  40
Timberon                53  73  56  78 /  60  60  50  40
Winston                 54  77  59  80 /  70  60  50  20
Hillsboro               60  83  65  86 /  60  60  50  30
Spaceport               64  83  67  88 /  60  60  40  30
Lake Roberts            52  76  56  80 /  70  60  50  30
Hurley                  59  79  63  83 /  70  50  50  30
Cliff                   57  82  61  86 /  70  60  50  30
Mule Creek              54  78  58  83 /  70  50  50  20
Faywood                 59  81  64  86 /  70  60  50  30
Animas                  63  81  67  86 /  70  50  40  40
Hachita                 63  83  67  86 /  70  50  50  40
Antelope Wells          62  81  65  83 /  70  60  40  40
Cloverdale              59  75  62  78 /  70  60  40  40

&&

.EPZ Watches/Warnings/Advisories...
NM...Flash Flood Watch until midnight MDT tonight for NMZ401>417.

TX...Flash Flood Watch until midnight MDT tonight for TXZ418>424.

&&

Brice/Grzywacz
Hazardous weather outlook, Aug 10, 11:55 AM MDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1155 AM MDT WED AUG 10 2016

NMZ401>417-TXZ418>424-111800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1155 AM MDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT MOISTURE WILL HELP FUEL NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS. A FEW STORMS MAY PRODUCE HEAVY RAIN AND ISOLATED
FLASH FLOODING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE RAIN THREAT WILL CONTINUE ON THURSDAY, BUT THEN WE WILL SEE
LOWER RAIN CHANCES ON FRIDAY AND SATURDAY BEFORE THE THREAT FOR
HEAVY RAIN RETURNS SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Aug 10, 9:38 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
938 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     FLASH FLOOD      2 SE SILVER CITY        32.76N 108.24W
08/10/2016                   GRANT              NM   TRAINED SPOTTER

            SPOTTER REPORTS WASHES NEAR THEIR AREA NEAR SILVER CITY
            RUNNING FULL BANK TO BANK AND SLIGHTLY ABOVE

&&

EVENT NUMBER EPZ1600238

LUNDEEN
Local storm report, Aug 10, 11:14 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1114 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      8 WNW WHITE SIGNAL      32.60N 108.49W
08/10/2016                   GRANT              NM   NWS EMPLOYEE

            ...ROADS CLOSED DUE TO FLOODING ALONG SAN VICENTE
            ARROYO. RIDGE ROAD IMPASSABLE HALFWAY BETWEEN GRANT
            COUNTY AIRPORT AND WHITE SIGNAL.

&&

EVENT NUMBER EPZ1600239

CAD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:18 PM MDTAreal Flood AdvisoryEPZGrant4 hr
Aug 10, 7:51 PM MDTFlash Flood WarningEPZGrant3 hr
Aug 10, 9:03 PM MDTAreal Flood AdvisoryEPZLuna, Sierra3 hr
Aug 10, 9:26 PM MDTFlash Flood WarningEPZGrant3 hr
Aug 10, 10:05 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 10, 10:39 PM MDTFlash Flood WarningEPZDoña Ana, Luna, Sierra3 hr
Aug 11, 12:18 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 11, 12:27 AM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 11, 3:38 PM MDTSpecial Weather StatementEPZ52 min
Aug 11, 5:01 PM MDTAreal Flood AdvisoryEPZGrant119 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.